Diagnosing and Treating Drug Allergies
Have you been experiencing strange symptoms seemingly out of the blue? It could be that you are merely experiencing the side effects of a medication you have been taking. Or, it could be a drug allergy. Since distinguishing between allergy symptoms and side effects can be tricky, we’ll go over the symptoms of a drug allergy and then inform you about treatment options.
Allergy occurs when a chain reaction occurs in your immune system, which defends your body from harmful foreign bodies. Unfortunately, some people have an immune system which identifies normally innocuous substances (such as foods like peanut butter, seafood, and of course, drugs) as a threat to the body. As a result, your body produces antibodies called immunoglobulin (IgE) once the drug has entered your body. The antibodies release chemicals which cause the symptoms of an allergic reaction in the nose, lungs, throat, sinuses, ears, stomach lining, or skin within a few hours after the drug has been ingested.
Drugs which often cause allergic reactions include:
- Iodinated x-ray contrast dyes
- Penicillin and related antibiotics
- Sulfa drugs
Certain factors may increase your risk of an allergic reaction to medication:
- Body chemistry
- Frequent drug exposure
- Certain underlying diseases
- An allergy to one drug may increase your chances of being allergic to another unrelated drug
In most cases, the immune system produces a type of white blood cell called a T cell. T cells recognize the drug as a foreign substance and trigger an immune system response. As a result, rashes may arise anywhere between hours and weeks after you have taken the drug. This process is called sensitization. Symptoms of a drug allergy include:
- Itching of the skin or eyes
- Skin rash
- Swelling of the lips, tongue, or face
- Stuffy nose
- Difficulty breathing
The most severe, immediate allergy symptom is anaphylaxsis. If you experience the following symptoms, seek immediate medical attention:
- Abdominal pain or cramping
- Difficulty breathing or a hoarse voice
- Fainting or light-headedness
- Hives in various parts of the body
- Nausea and vomiting
- Rapid pulse
- Heart palpitations
Sometimes, you may have a delayed allergic reaction affecting your liver, lungs, kidneys, or heart. If you notice blisters, you may have a serious condition called Stevens-Johnson syndrome and toxic epidermal necrolysis. Seek medical attention if you experience these more serious symptoms.
Your doctor may advise you to take treatment to relieve your symptoms.
- Antihistamines relieve mild symptoms like rashes, hives, and itching by blocking immune system chemicals. The most common is diphenhydramine, or Benadryl.
- Bronchodilators like albuterol reduce asthma-like symptoms such as wheezing or coughing.
- Corticosteroids may be applied to the skin, given by mouth, or given through a vein to relieve inflammation.
- Epinephrine is used to treat anaphylaxsis.
Avoid the medication causing your symptoms, as well as anything else similar to it. Tell your healthcare providers about any drug allergies you have.
When to Seek Medical Expertise
If you have a history of allergic reactions to medications, or have experienced a severe reaction, a doctor will be able to diagnose your problem accurately, as well as develop a plan to protect you from future reactions.
If there is a drug you are allergic to but need for your well-being, a doctor may also help you through a process called desensitization. This treatment involves administering small dosages of the drug you are allergic to, then slowly increase the dosage every 15-30 minutes over several hours or days. If you do not show any allergy symptoms afterward, you will be able to continue using the drug.
If you are looking for the highest quality and medical care, give Dr. Mayank Shukla a call. Dr. Shukla is an accomplished pulmonologist who has been in business for 15 years, and has thousands of loyal patients who can attest to his exceptional care.